Category: 

What Are the Signs of Phentermine Abuse?

Article Details
  • Written By: S. Berger
  • Edited By: Shereen Skola
  • Last Modified Date: 10 August 2018
  • Copyright Protected:
    2003-2018
    Conjecture Corporation
  • Print this Article
Free Widgets for your Site/Blog
Eighty-four percent of weight loss is expelled by the lungs as carbon dioxide; the rest is released as water.  more...

August 17 ,  1998 :  US President Bill Clinton admitted to having an affair with Monica Lewinsky.  more...

Phentermine is a stimulant medication that is part of the amphetamine family of drugs, and is sometimes taken for weight loss when other medications or methods like dieting have failed to produce results. It works by suppressing the urge to eat, and creating a feeling of being sated. A desire not to eat, or enjoyment of the subjective effects some people experience, may lead people to abuse this medication. Cases of phentermine abuse involve taking this drug in higher dosages and/or longer periods of time than recommended.

Certain signs often accompany cases of phentermine abuse. Running out of the medication shortly after a prescription has been filled, or visiting multiple doctors in an effort to obtain more phentermine often mean an individual is misusing their medication. Individuals abusing this medication may drink alcohol while taking it, or take it at the same time as other non-prescribed or illegal drugs. Taking high doses of phentermine also increases the chances of side effects occurring.

Ad

Nervousness, insomnia, mood changes, and a changes in one's sex drive are all somewhat common, but relatively harmless side effects of phentermine. These effects can occur even in people that do not abuse this medication. Phentermine abuse can lead to these side effects growing in intensity, however. Rare side effects like shortness of breath, high blood pressure, a racing heartbeat, or experiencing euphoria have a greater chance of transpiring. A medical professional should be contacted if these rare side effects occur, since they may signify health problems aside from drug abuse.

Individuals taking too much of this medication may show psychological signs of phentermine abuse. These can include a craving for the drug when it is taken, or irritability if it cannot be taken. The person may feel tired or "not themselves" when they are not under the influence of the drug. Physical dependence on phentermine is rare, but the most common sign would be a lethargic, drowsy feeling unless the medication is taken, which can even result in oversleeping if the drug cannot be obtained.

A lack of control with regard to the medication can also be a sign of phentermine abuse. An individual may not be able to limit themselves to smaller dosages, or their prescribed dose. They may even attempt to use other stimulants if phentermine cannot be found. Professional treatment should be sought by anyone that thinks they may be abusing this medication, since it has the potential to cause physical, mental, and social problems if misused.

Ad

You might also Like

Recommended

Discuss this Article

anon311063
Post 1

I abused phentermine for three weeks as I needed energy to get ready for Christmas. I've always avoided slimming pills as I am an addict. But stupidity got the better of me. I was taking 12 tabs a day instead of one. Finally, yesterday, I was walking through my kitchen and my legs went to jelly and I collapsed. I couldn't even crawl. I was frightened out of my life. As of that moment I couldn't walk. I was crippled. I had to come clean to my husband about what I had done. He read up on it, and I take Prozac and it states phentermine must not be taken with Prozac.

But I'm telling you it's the amount I

took in such a short time. Eventuallym my husband called an ambulance, and I was taken into the major A& E and was thoroughly checked over. The doctors read up on these meds and cannot believe they are still available. They said I'm lucky I'm not dead.

Please, please as a struggling drug addict, I'm telling you: whatever you do, don't abuse phentermine. I've abused many kinds of medication, but I've never experienced something so frightening as phentermine abuse. I'm now resting, eating, drinking and just getting my poor body back so it can function properly again, please God!

Post your comments

Post Anonymously

Login

username
password
forgot password?

Register

username
password
confirm
email